Print this page    •   Back to Web version of article

Viral Load Blips

October 2000

Many people taking anti-HIV therapies are able to reduce their viral loads to below the limits of detection on the currently approved tests. However, many also experience an occasional viral load `blip', where viral load briefly becomes detectable and then falls back below the limit of detection. The significance of the blips was not known, but physicians often feared that they might be early signs of impending viral resistance and drug failure. Several reports at the International AIDS Conference, however, came to the conclusion that an occasional blip has little or no impact on the long-term control of viral load.

One study followed 241 people who had received AZT + 3TC + indinavir (Crixivan) for about one and a half years. During that period, 97 people had at least one viral load blip (between 50 and 200 copies HIV RNA); of these, 24 had two blips. The study found no relationship between the blips and later failure to control viral load, which for this study was defined as two consecutive viral loads above 200 copies HIV RNA. Nine out of the 97 people (9.3%) with blips and twenty out of the 144 people (13.9%) without blips had increasing viral loads during the follow-up period. Statistically, there was no difference in the rate of drug failure between those who did and did not experience the blips.


Back to the Project Inform Perspective October 2000 contents page.




This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art5507.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.